Thunderstorm Wind, Alleghany
- When
- June 1, 6:30 PM EST
- Where
- Alleghany County, Callaghan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 37.800, -80.083
A dissipating complex of thunderstorms across eastern Kentucky and West Virginia sent a gust front east into southwest Virginia. The combination of winds from this gust front and downburst winds from dissipating storms caused numerous trees to fall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A dissipating complex of thunderstorms across eastern Kentucky and West Virginia sent a gust front east into southwest Virginia. The combination of winds from this gust front and downburst winds from dissipating storms caused numerous trees to fall. The amount of trees which fell was exacerbated due to soil conditions being nearly saturated from recent heavy rains. Powerlines were also downed in Giles and Rockbridge Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 6:00 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 700 PM EDT TUE JUN 1 2004 .SHORT TERM...UPDATE GRIDS AND ZFP UPDATED PER CURRENT MCS MOVING ACROSS WVA. SVR THUNDERSTORM WATCH #372 IS IN EFFECT UNTIL 10 PM...BUT ANTICIPATE THUNDERSTORMS TO WEAKEN BY THEN PER WESTERLY DOWNSLOPE WIND. AT 23 UTC...RADAR INDICATED A LINE OF THUNDERSTORMS FROM LWB-BLF. GUST FRONT WAS PRODUCING NEAR 50 MPH WINDS. A SPOTTER REPORTED A WIND GUST OF 40 MPH IN RUPERT WVA...WRN GREENBRIER COUNTY. WIND GUST BETWEEN 25-30 MPH WAS REPORTED AT THE BKW AIRPORT. REFLECTIVITIES HAVE TRENDED DOWNWARD THE LAST HOUR...SO WILL USE A SPECIAL WEATHER STATEMENT TO COVER STRONG WINDS UNLESS HIGHER REPORTS ARE OBSERVED. AS TSTMS WEAKEN...STILL ANTICIPATE A PRETTY STRONG GUST FRONT TO COME THROUGH THE AREA WITH WINDS OF 25 TO 40 MPH FOR PLACES LIKE BLACKSBURG AND ROANOKE. .LONG TERM... WED NIGHT THROUGH TUE... ETA AND GFS MODELS AGREE IN MOVING TROUGH ALOFT ALONG WITH SURFACE COOL FRONT THROUGH THE REGION WED NIGHT INTO THU. THIS WILL TRIGGER SCT SHOWERS AND THUNDERSTORMS WED NIGHT INTO THU. HIGH PRESSURE OVER THE LOWER GREAT LAKES WILL BUILD SOUTH TOWARD THE REGION LATE THU INTO FRIDAY. THIS WILL RESULT IN RAPID DRYING AND DECREASING CLOUDS THU PM. WITH HIGH CRESTING OVER THE REGION LATE THU NIGHT EXPECT BELOW NORMAL LOW TEMPS. ON THE BACK SIDE OF THE HIGH A WARM FRONT WILL DRIFT NORTH TOWARDS THE REGION OVER THE WEEKEND. THIS WILL RESULT IN INCREASING CLOUDS AND AN EVENTUAL THREAT OF SHOWERS & THUNDERSTORMS. TEMPERATURES WILL RISE TO NORMAL LEVELS FOR THE WEEKEND. PREVIOUS FORECAST WAS INLINE WITH THIS SCENARIO WITH ONLY MINOR ADJUSTMENTS MADE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 620 PM EDT TUE JUN 1 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020932- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 620 PM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE GREENBRIER VALLEY OF WEST VIRGINIA. THE THREAT SHOULD END BY MIDNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR A FEW HOURS THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 600 PM EDT TUE JUN 1 2004 VAZ007-010-011-018>020-WVZ042>045-020000- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA- 600 PM EDT TUE JUN 1 2004 ...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA... AT 600 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY PASS THROUGH. THE STORMS SHOULD REACH WESTERN SECTIONS OF GREENBRIER AND SUMMERS COUNTIES FROM QUINWOOD AND RAINELLE...SOUTHWARD TO HINTON AROUND 630 PM. IF THEY HOLD TOGETHER...THEY WILL REACH LOCATIONS FURTHER EAST...SUCH AS BLUEFIELD...UNION...LEWISBURG AROUND 700 PM...AND THEN TO WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG IN VIRGINIA AROUND 730 PM. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 613 PM EDT TUE JUN 1 2004 VAZ007-010-011-013-014-018>020-022>024-WVZ042>045-020406- ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA- GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-SUMMERS WV-TAZEWELL VA- 613 PM EDT TUE JUN 1 2004 THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE NORTH AND WEST OF INTERSTATE 81...WHICH INCLUDES THE NORTHERN NEW RIVER VALLEY...SOUTHERN SHENANDOAH AND ROANOKE VALLEYS...AND THE GREENBRIER VALLEY OF WEST VIRGINIA. THE THREAT SHOULD END BY MIDNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 635 PM EDT TUE JUN 1 2004 VAZ007-010-011-018>020-WVZ042>045-020000- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA- 635 PM EDT TUE JUN 1 2004 ...LINE OF THUNDERSTORMS WITH STRONG WINDS APPROACHING THE AREA... AT 630 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH AS THEY PASS THROUGH. THE STORMS SHOULD MOVE THROUGH WESTERN SECTIONS OF GREENBRIER AND SUMMERS COUNTIES FROM QUINWOOD AND RAINELLE...SOUTHWARD TO HINTON BETWEEN 630 AND 730 PM. IF THEY HOLD TOGETHER...THEY WILL REACH LOCATIONS FARTHER EAST...SUCH AS BLUEFIELD...UNION...LEWISBURG BETWEEN 700 AND 730 PM...AND THEN TO WARM SPRINGS...COVINGTON...NEW CASTLE AND PEARISBURG IN VIRGINIA AROUND 800 PM. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 700 PM EDT TUE JUN 1 2004 VAZ007-010-011-018>020-WVZ042>045-020000- ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV- MERCER WV-MONROE WV-SUMMERS WV-TAZEWELL VA- 700 PM EDT TUE JUN 1 2004 ...A LINE OF THUNDERSTORMS WITH STRONG WINDS WILL MOVE THROUGH SOUTHEAST WEST VIRGINIA BETWEEN 700 AND 800 PM... AT 700 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF THUNDERSTORMS MOVING RAPIDLY EASTWARD ACROSS WEST VIRGINIA. THESE STORMS ARE PRODUCING STRONG WIND GUSTS OF AT LEAST 50 MPH. BETWEEN 700 AND 730 PM THESE STORMS WILL MOVE THROUGH LEWISBURG AND HINTON. BETWEEN 730 AND 800 PM THESE STORMS ARE EXPECTED TO MOVE THROUGH BLUEFIELD AND UNION WEST VIRGINIA...THEN APPROACH THE ALLEGHANY HIGHLANDS OF VIRGINIA AND INTO THE NORTHERN PART OF THE NEW RIVER VALLEY FROM PEARISBURG TO BLAND AROUND 800 PM. PEOPLE IN THE PATH OF THESE STORMS SHOULD BE PREPARED FOR STRONG...POSSIBLY DAMAGING WINDS. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK SAFE INDOOR SHELTER UNTIL THE STORMS PASS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 1000 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
9 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406859, 5406860, 5406852, 5406853, 5406854, 5406855, 5406856, 5406857, 5406858.